Pennsylvania, 2012

Hail and Damaging Wind in Pennsylvania, June 3, 2012

June 3, 2012 · NWS PBZ · 8 events in 4 counties and zones

An upper level low situated nearly stationary over Lake Huron provided for the development of a few showers and thunderstorms, a few of which became severe, in the afternoon on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level low situated nearly stationary over Lake Huron provided for the development of a few showers and thunderstorms, a few of which became severe, in the afternoon on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 12:07 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 3, 12:07 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT SUN JUN 3 2012

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE ACROSS THE NORTHEASTERN UNITED STATES
WILL KEEP OCCASIONAL SHOWERS AND SLIGHTLY BELOW NORMAL
TEMPERATURES IN THE FORECAST FOR MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FOR MINOR ADJUSTMENTS TO SKY COVER THIS AFTERNOON. UPPER LEVEL LOW
HAS REMAINED NEARLY STATIONARY NORTH OF LAKE HURON OVERNIGHT. THIS
WILL BEGIN TO MOVE TO THE SOUTHEAST DURING THE MORNING
HOURS...NEARING LAKE ERIE BY THIS EVENING. WITH THE COMBINATION OF
STEEPENING LOW LEVEL LAPSE RATES...INSTABILITY VALUES BETWEEN
500-1000 J/KG...AND REACHING CONVECTIVE SURFACE
TEMPERATURES...SHOWERS ARE EXPECTED TO DEVELOP ALONG WITH
SCATTERED THUNDERSTORMS. FREEZING LEVELS ARE RELATIVELY
LOW...WHICH COULD RESULT IN GRAUPEL/SMALL HAIL. IN ADDITION...LOW
FREEZING LEVELS WILL ALLOW WINDS AT THE TOP OF THE BOUNDARY LAYER
TO REACH 40-50 KTS...WHICH COULD ALSO RESULT IN GUSTY WINDS. HAVE
ADDED BOTH THE SMALL HAIL AND GUSTY WINDS MENTION TO AREAS WITH
HIGHER POPS. SPC HAS PLACED MOST OF THE REGION IN A 'SEE TEXT'
MENTION FOR TODAY/S CONVECTIVE OUTLOOK. HAVE ALSO SEEN FAIRLY GOOD
AGREEMENT IN PLACEMENT OF LINE OF SHOWERS WITH 00Z HIGH-RES NCEP
NMM/ARW ALONG WITH 00Z NSSL ARW AND 00Z NAM NEST...SO HAVE TRIED
TO TIME THIS LINE OUT DURING THE LATE AFTERNOON HOURS. WITH
PRECIPITATION GENERALLY DIURNALLY DRIVEN...HAVE BROUGHT ALL POPS
TO AN END BY MIDNIGHT. HIGH TEMPERATURES SHOULD RANGE FROM THE MID
60S NORTHEAST TO THE MID 70S SOUTHWEST...WHICH FOLLOWS THE
EXPECTED SKY COVER GRADIENT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
ALTHOUGH UPPER LEVEL LOW WILL MOVE ACROSS NEW ENGLAND ON
MONDAY...ITS INFLUENCE WILL REMAIN ACROSS THE REGION. NAM/GFS/ECMWF
ALL HAVE SOLID AGREEMENT SHOWING ANOTHER SHORTWAVE ENTERING THE
NORTHERN COUNTIES DURING THE EARLY AFTERNOON AND MOVING SOUTH
THROUGHOUT THE DAY. THIS SHOULD SET OFF ANOTHER ROUND OF SCATTERED
SHOWERS...BUT UNLIKE TODAY...SLIGHT CHANCES IN THE TEMPERATURE
PROFILE WILL ALLOW FOR LESS INSTABILITY AND THEREFORE NO
THUNDERSTORMS. BY TUESDAY...MODELS BEGIN TO SHOW DISAGREEMENT FOR
TIMING OF SHORTWAVES...SO HAVE GONE WITH MORE GENERIC CHANCE POPS.
THROUGHOUT THE TIME PERIOD...SHOWERS SHOULD BE DIURNALLY DRIVEN...SO
HAVE GONE WITH DRY CONDITIONS MONDAY AND TUESDAY NIGHTS.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL UNDER THE INFLUENCE
OF THE UPPER LOW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER FLOW BLOCK IS NAEFS/ECMWF-FORECAST TO MAINTAIN EASTERN
CONUS TROUGHING FOR THE REMAINDER OF THE WORK WEEK. COOL
TEMPERATURES MAY BE ANTICIPATED...BUT CONFIDENCE IN PRECIP
FORECAST IS MINIMAL AS SHORTWAVES IN FLOW WILL DEFINE MOISTURE
SUPPLY AND BOUNDARY POSITIONING.

FOR NOW...WILL MAINTAIN SLIGHT CHANCE...TO CHANCE POPS FOR THE
LONG TERM PERIOD...WITH THE HIGHER NUMBERS OVER THE EASTERN
COUNTIES WHERE LOWER CONVECTIVE TEMPERATURES CAN BE ANTICIPATED
UNDER COOLER MID LEVELS.

EARLY RETURNS FOR NEXT WEEKEND INDICATE THAT THE AFOREMENTIONED
TROUGH SHOULD BEGIN FILLING...RESULTING IN MODERATING TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
EXPECT VFR TO CONTINUE UNINTERRUPTED SOUTH OF THE I-80 CORRIDOR
THIS MORNING, ALBEIT NAM MODEL PROFILES SHOW VFR CUMULUS CEILINGS
WILL HAVE DEVELOPED BY 15Z. RECENT RADAR DATA SHOWS A BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS CAN AFFECT KFKL AND PERHAPS
KDUJ THIS MORNING, WITH MVFR RESTRICTIONS POSSIBLE.

THIS SHOWER BAND IS PART OF THE LEADING EDGE OF A SOUTHEASTWARD
MOVING SHORT-WAVE TROUGH THAT RECENT SREF MODEL OUTPUT SHOWED
ROTATING AROUND A COLD LOW ALOFT OVER EASTERN ONTARIO PROVINCE.

BLEND OF WRF-NMM, WRF-ARW, AND HRRR MODEL OUTPUT SHOW ADDITIONAL
BANDS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE MOVING
SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY INTO EARLY TONIGHT. USED
THESE SOLUTIONS TO HELP FRAME TIMING OF TEMPO MVFR SHOWERS FOR
VARIOUS TAF SITES. NAM MODEL PROFILES AND SPC GUIDANCE SUGGEST THE
POSSIBILITY OF THUNDERSTORMS, ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS, WHICH SPC CONVECTIVE OUTLOOK SUPPORTS. HOWEVER, DO NOT
HAVE SUFFICIENT CONFIDENCE TO MENTION IN TAFS.

DID MENTION THAT SURFACE WINDS, SOUTHWEST BECOMING WEST IN
DIRECTION, CAN GENERALLY GUST TO 25-30 KTS BY AFTERNOON.

BY 02Z, NAM MODEL PROFILES SHOW STABILITY RESTORED, WITH LESS WIND
AND LESS CLOUDS.

.OUTLOOK...MONDAY THROUGH THURSDAY...
THE UPPER LOW WILL CONTINUE TO INFLUENCE THE FORECAST THROUGH
THURSDAY, AS SHORT-WAVE TROUGHS ROTATE THROUGH THE NORTHWEST FLOW
ALOFT. EXPECT MAINLY VFR, ALTHOUGH BRIEF MVFR SHOWERS WILL BE
POSSIBLE MOST AFTERNOONS, ALONG WITH GUSTY WINDS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 3, 2:35 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 AM EDT SUN JUN 3 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-041200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
335 AM EDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 3, 12:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT SUN JUN 3 2012

PAZ013-014-031800-
BUTLER PA-LAWRENCE PA-
138 PM EDT SUN JUN 3 2012

...SHOWERS WITH SMALL HAIL WILL AFFECT LAWRENCE AND WEST CENTRAL
BUTLER COUNTIES...

AT 135 PM EDT...A STRONG SHOWER WAS LOCATED 2 MILES NORTHWEST OF
NEW CASTLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH SHOWERS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         HARLANSBURG...
  MCCONNELLS MILL...    SLIPPERY ROCK...      MORAINE STATE PARK...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 7 AND 14.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 91 AND 107.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4105 7989 4083 8008 4097 8053 4111 8048

WOODRUM

The radar

The Pittsburgh radar (KPBZ), 51 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
June 3, 12:40 PM EST
Where
Lawrence County, 1.25 mi WNW of Wiegletown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -80.290

Hail, Lawrence

When
June 3, 12:55 PM EST
Where
Lawrence County, 1.25 mi WNW of Wiegletown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -80.290

Hail, Lawrence

When
June 3, 12:58 PM EST
Where
Lawrence County, 0.52 mi E of New Bedford
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -80.510

Hail, Lawrence

When
June 3, 12:59 PM EST
Where
Lawrence County, New Castle
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -80.350

Hail, Butler

When
June 3, 1:12 PM EST
Where
Butler County, 2.07 mi N of West Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
41.030, -80.050

Hail, Clarion

When
June 3, 2:47 PM EST
Where
Clarion County, 0.52 mi E of Callensburg
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -79.560

Hail, Clarion

When
June 3, 3:20 PM EST
Where
Clarion County, 0.69 mi S of St Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -79.670

Thunderstorm Wind, Jefferson

When
June 3, 5:30 PM EST
Where
Jefferson County, 0.52 mi E of Brockway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
41.250, -78.790

County official reported trees down in the northern part of Brockway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390792, 390793, 390794, 390795, 390796, 390797, 390798, 390799.